Alert archive / California / High Surf Advisories in 2021

High Surf Advisory 7, NWS Los Angeles, CA

February 23, 2021

NWS Los Angeles, CA issued this high surf advisory at Feb 23, 2021, 4:34 AM PST. It took effect at Feb 23, 2021, 12:00 PM PST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2021, 4:34 AM PST (12:34 UTC)
In effect from
Feb 23, 2021, 12:00 PM PST
Expired
Feb 24, 2021, 8:00 PM PST
In force
32 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

841 
WHUS46 KLOX 231234
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
434 AM PST Tue Feb 23 2021

CAZ034-035-232045-
/O.NEW.KLOX.SU.Y.0007.210223T2000Z-210225T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
434 AM PST Tue Feb 23 2021

...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...From noon today to 8 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Highest surf will be on west and northwest
  facing beaches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$
5 follow-up statements
439 
WHUS46 KLOX 232113
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
113 PM PST Tue Feb 23 2021

CAZ034-035-240515-
/O.CON.KLOX.SU.Y.0007.000000T0000Z-210225T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
113 PM PST Tue Feb 23 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until 8 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Highest surf will be on west and 
  northwest facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

Phillips
712 
WHUS46 KLOX 240628
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1028 PM PST Tue Feb 23 2021

CAZ034-035-241430-
/O.CON.KLOX.SU.Y.0007.000000T0000Z-210225T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1028 PM PST Tue Feb 23 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST
WEDNESDAY...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until 8 PM PST Wednesday.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Highest surf will be on west and 
  northwest facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

CK
645 
WHUS46 KLOX 241148
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
348 AM PST Wed Feb 24 2021

CAZ034-035-242000-
/O.CON.KLOX.SU.Y.0007.000000T0000Z-210225T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
348 AM PST Wed Feb 24 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Highest surf will be on west and 
  northwest facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$
652 
WHUS46 KLOX 242046
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1246 PM PST Wed Feb 24 2021

CAZ034-035-250400-
/O.CON.KLOX.SU.Y.0007.000000T0000Z-210225T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
1246 PM PST Wed Feb 24 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

* WHAT...Large breaking waves of 8 to 12 feet with dangerous rip 
  currents.

* WHERE...San Luis Obispo County Central Coast and Santa Barbara 
  County Central Coast.

* WHEN...Until 8 PM PST this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can cause injury, wash people off beaches and 
  rocks, and capsize small boats near shore.

* ADDITIONAL DETAILS...Highest surf will be on west and 
  northwest facing beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

Sweet
708 
WHUS46 KLOX 250359
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
759 PM PST Wed Feb 24 2021

CAZ034-035-250500-
/O.EXP.KLOX.SU.Y.0007.000000T0000Z-210225T0400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
759 PM PST Wed Feb 24 2021

...HIGH SURF ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

Surf has diminished below advisory level. There will be a brief
lull in surf through Thursday before high surf conditions return
Friday.

$$

Stewart

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 23, 4:03 AM PST, 31 minutes earlier.

Area forecast discussion, Feb 23, 4:03 AM PST, 31 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
403 AM PST Tue Feb 23 2021

.SYNOPSIS...23/304 AM.

Weak offshore flow will turn onshore this afternoon with variable
high clouds moving across the area later today. Expect above
normal temperatures to continue through Wednesday. Moderate to
locally strong Santa Ana winds are expected Wednesday night into
Thursday. Then much cooler over the weekend with gusty winds
returning late Saturday into Sunday and a slight chance for a few
snow showers in the San Gabriel Mtns.

&&

.SHORT TERM (TDY-THU)...23/258 AM.

GOES-W satellite imagery was indicating mostly clear skies across the
forecast area this morning with variable high clouds across SLO County.
A weak frontal system to the north will bring periods of high clouds
to much of the forecast area this afternoon and evening. Weak offshore
flow this morning will turn onshore across coast and valleys this afternoon.
This will cause high temps across the coast and coastal valleys to lower
2 to 8 degrees with best cooling across the L.A. and Ventura County
immediate coastal areas thanks to the return of the seabreeze. On
the other hand, there will be 2 to 5 degrees of warming across
interior locations from Santa Clarita Valley to the Antelope
Valley and interior SLO Valleys which is typical when winds shift
from offshore to onshore. There is still a chance that a few
valley locations in L.A./Ventura counties will reach 80 degrees
with much of the forecast area staying in the 70s with a few
immediate coastal areas only getting up to the upper 60s.

Synoptically, an upper level high parked off the Eastern Pacific will
persist over the next several days, with the ridge extending over
California starting to retract allowing the jet stream to dig south
across the Western states. Broad northwest to northerly flow will
continue over the forecast through at least the weekend, as an upper
level disturbance within the broad upper flow will also digs south
from the PAC NW into the Great Basin (Inside Slider) on Wednesday
into Thursday.

For this evening, a weak Catalina Eddy will develop and will bring continued
onshore flow with some low clouds into Southern L.A. County Coastal
areas overnight into Wednesday morning. Some stratus could push into
the eastern San Gabriel Valley as well. The eddy circulation should
allow the marine layer to rise enough keeping dense fog to a minimum.
Skies will be mostly sunny after low clouds scour out. The cooling trend
will continue Wednesay with highs lowering an additional 3 to 7
degrees across the board. Highs will still be a few degrees above
normal for this time of year.

As the upper level disturbance moves across the Great Basin into AZ/NM
Wednesday evening, then pushing into the southern Plains on Thursday,
models were reflecting the weaker surface gradients due to the trough
pushing a bit farther east than earlier runs. Behind the trough, a
cooler air mass will build in across NV/UT. A relatively strong northerly
gradient will bring gusty NW to N Sundowner winds Wednesday afternoon
and evening across the western portion of the Santa Barbara South Coast
and adjacent Santa Ynez Foothills, mainly west of Refugio. Winds will
then shift more N to NE affecting the hills above Montecito for a brief
period Wednesay evening. A wind advisory might be needed for the Sundowner
winds. Finally, gradients will shift to NE and Santa Ana winds will
quickly develop Wednesday late in the evening through Thursday
morning, before diminishing some in the afternoon. The high-res NAM-
WRF and EC models were still highlighting a moderately strong wind
event, while the GFS has tapered down the winds and weaken LAX- DAG
gradients rather drastically with limited upper level support. At
this point due to weakening model trends with the winds, will hold
off issuing a High Wind Watch for the LA/VTU Mountains as well as
the Santa Clarita Valley for that time frame. Will let the day shift
look at the 12z model runs to see if the weakening trend continues
or not. This still looks to be a decent wind event with strongest
gusts around 55 mph with isolated gusts to 60 mph in the L.A. Mtns.
Expect wind advisories to be issued for the usual wind prone passes
and canyons for all of Ventura County, Santa Clarita and San Fernando
Valleys, as well as the L.A. Coast from Pacific Palisades to Malibu.
Expect gusts between 40 and 55 mph. The peak of the strongest winds
will be overnight into Thursday morning, before winds weaken in the
afternoon. High temps will continue to trend lower as well 3-6 degrees
cooler on Wednesday. Thursday's high temps will be quite cool across
interior locations with the Antelope Valley only reaching the lower
60s while the offshore winds will keep highs across the LA/VTU Coast
and valleys into the mid 70s.

Fire weather will also be a concern given the winds and likely very
low humidities, especially at lower elevations. The one saving grace
is that this appears to be a quick hitting one day event, starting
Wednesday night and dropping off quickly Thursday afternoon.

.LONG TERM (FRI-MON)...22/121 PM.

Much weaker gradients and winds Friday as the upper low quickly
moves east and all the support vanishes. So overall a pretty quiet
weather day Friday and most of Saturday as well. However, temps
will be dropping back to normal levels Saturday as onshore flow
returns.

Another upper low will be taking an inside track late Saturday
into Sunday, though models are struggling with the precise path.
The deterministic ECMWF continues to favor more of a westerly
track than the GFS which would have some potential to bring light
precip to parts of the area with very low snow levels. Roughly a
third of the ensemble solutions support this while the others are
dry like virtually all of the GFS members. So for now keeping the
forecast dry per NBM and will see how the solutions evolve over
the next few days. Either way there should be some northerly winds
with it, though timing and strength will vary depending on how the
pattern settles out. The majority solution would currently favor
gusty north winds peaking Saturday night into Sunday morning.

&&

.AVIATION...23/1142Z.

At 1130Z at KLAX there was no marine layer.

Expect clear skies and VFR conds at all sites thru the period
except for possibly some low clouds and fog with LIFR to VLIFR
cigs across coastal sections of L.A, County late tonight.

KLAX...Moderate confidence in the 12Z TAF with VFR conds thru
at least midnight, then low clouds and fog with LIFR to VLIFR
conds expected late tonight. There is a 20-30% chance that skies
will remain clear tonight and conditions will remain VFR.

KBUR...High confidence in the 12Z TAF with VFR conds thru the pd.

&&

.MARINE...23/357 AM.

Across the outer waters, Small Craft Advisory (SCA) level winds
and seas are expected to develop across the northern two zones
(PZZ670/673) this afternoon, then persist thru Wed night, before
dropping below SCA levels for a bit. Then, SCA conds are expected
again Thu afternoon or evening thru Sat, and Gale Force winds are
possible Fri thru Sat. Across the southern zone (PZZ676), SCA
level NW winds are expected Wed afternoon/evening, then SCA level
N winds are likely Thu morning. SCA level NW winds are likely late
Thu night or Fri thru Sat, and winds may reach Gale force on Sat.

Across the inner waters north of Pt. Sal, there is a 20% chance of
SCA level winds and seas this afternoon/evening. SCA level winds
are seas are likely Wed afternoon/evening, and again from Fri
afternoon thru Sat.

Across the inner waters south of Pt. Conception, conds are expected
to remain below SCA levels thru Wed evening. SCA to possibly Gale
Force NE winds are expected across eastern portions of the SBA
Channel and the inner waters from Pt. Mugu to Santa Monica and
south of Palos Verdes out to Catalina Island late Wed night into
Thu afternoon. SCA conds are possible across the SBA Channel late
Fri, and across the entire inner waters south of Pt. Conception Sat.

&&

.BEACHES...23/401 AM.

A relatively large long period west to northwest swell off the
coast of Central CA will bring high surf of 8 to 12 feet and
dangerous rip currents to west and northwest facing beaches of
the Central Coast this afternoon thru Wed evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from noon today to 8 PM PST
      Wednesday for zones 34-35. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect from noon today to 3 AM PST
      Thursday for zones 670-673. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

Moderate to locally strong Santa Ana winds combined with lowering
humidities will bring the potential for elevated fire weather
conditions Thursday. Gusty northerly winds returning again late
Saturday into Sunday.

&&

PUBLIC...Kaplan/MW
AVIATION...DB
MARINE...DB
BEACHES...DB
SYNOPSIS...Kaplan

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 12:01 PM PSTHigh Wind WatchLOXLos Angeles15 hr

Nearby

High Surf Advisories in California, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.